Addressing the Vizag gas leak incident, the National Disaster Response Force (NDRF) Director-General SN Pradhan held a joint press conference with a member of NDMA and AIIMS Director Randeep Guleria. "Although it is a chemical disaster, it requires a response with expertise on the chemical side, on the chemical management side, on the medical side as well as on the evacuation side," said NDMA. 11 people have died and nearly 70 hospitalised after a toxic gas leaked from a chemical plant of LG Polymers in Andhra Pradesh's Vizag in the early hours of Thursday.
"The National Crisis Management Committee has also met in the chair of Cabinet secretary designing specific steps that need to be taken. The NDRF has teams to tackle such disasters and very quickly they have been sent to support the local government. In addition to this, Centre is deploying CBRN teams of the NDRF from Pune and fly them on to the site to review the situation," NDMA added.
NDRF Director-General SN Pradhan revealed that the incident took place at around 2.30 am on Thursday morning where some people contacted the police station complaining of irritation in their throat and skin. "The initial movement was from the police, fire services and civic bodies," he said. Soon after the regional response unit of the NDRF was alerted who took over the situation.
"More than 500 persons were evacuated from the area. The NDRF unit has stayed back and will continue to stay back in the area until we are absolutely sure that the situation is under control. The reported death toll as per AP authorities is 9. Some are critical, most are generally fine," said SN Pradhan.
"NDRF has specialised teams including CBRN in Pune. CBRN which is the Chemical, biological, radiological and nuclear defence team will be flying in from Pune to assist situation on the ground," he added.
AIIMS Director spoke about the leakage of the toxic Styrene gas and gave details about its symptoms. "The compound can cause problems in inhalation, burning in eyes throat, rashes. Absorption of the compound can lead to vomiting, nausea and difficulty in walking as well. High exposure can lead to coma and irregular heartbeat. A degree of dermatitis can also happen. There is no specific antidote for this, treatment is mainly supportive," said AIIMS Director Dr. Randeep Guleria.